This followed analysis of the General Practice Research Database that identified 317 patients treated with oral vancomycin were indicative of infection with community-acquired C difficile.
Comparison with 3,167 control patients showed that those who had been prescribed PPIs in the 90 days prior to the C difficile infection index date were three-and-a-half times more likely to develop infection than those who had not taken the drugs.
Antibiotic use in the 90 days before clostridium infection was associated with an eight-fold increased risk of C difficile infection. Renal failure, inflammatory bowel disease and cancer, and a previous diagnosis of MRSA infection were also linked to community-acquired C difficile.
Dr Richard Cunningham, a microbiologist from Derriford Hospital in Plymouth, Devon, said: ‘GPs should be sure that patients have a clinical indication for PPIs before prescribing them.
‘It is widely accepted that PPIs are effective with few side-effects, but that they are sometimes prescribed generously.’
In guidance issued in July 2004, NICE estimated that prescribing of PPIs according to its guidance could reduce use of PPIs by at least 15 per cent.
C difficile specialist Dr Jon Brazier, from the Public Health Laboratory at the University of Wales in Cardiff, explained that higher doses of PPIs increased stomach pH, thereby allowing ingested C difficile spores to colonise the small intestine.
‘That may upset the gut flora and so allow C difficile to grow,’ he said.